Alert archive / New Mexico / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 32, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 23, 2007, 5:15 PM MDT for Eddy County, New Mexico. It was in force for 60 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2007, 5:15 PM MDT (23:15 UTC)
- Expired
- Mar 23, 2007, 6:15 PM MDT
- In force
- 60 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Eddy County, NM
The radar
The Midland/Odessa radar (KMAF), 182 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 5:20 PM MDT | HAIL 1 | Carlsbad, NM | NICKEL TO QUARTER SIZE HAIL FELL FOR 15 MINUTES ENDING AT 635 PM CDT. |
| Mar 23, 5:21 PM MDT | HAIL 0.75 | 5 S Carlsbad, NM | INTERSECTION OF CHAPMAN ROAD AND OLD CAVERN HIGHWAY. |
| Mar 23, 5:29 PM MDT | HAIL 1 | Carlsbad, NM | |
| Mar 23, 5:32 PM MDT | HAIL 1.75 | Carlsbad, NM | IN NW CARLSBAD...IN THE LA HUERTA NEIGHBORHOOD. |
| Mar 23, 5:37 PM MDT | FUNNEL CLOUD | Carlsbad, NM | FUNNEL CLOUD REPORTED IN CARLSBAD BY TRAINED SPOTTER. |
| Mar 23, 5:45 PM MDT | HAIL 0.75 | 10 E Carlsbad, NM |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 23, 2:19 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.3 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1360 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 538 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 232317 SVRMAF NMC015-240015- /O.NEW.KMAF.SV.W.0032.070323T2315Z-070324T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 515 PM MDT FRI MAR 23 2007 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 615 PM MDT * AT 512 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM. THIS STORM IS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 65 MPH. THIS STORM WAS LOCATED 13 MILES SOUTH OF MALAGA...OR 28 MILES SOUTHEAST OF CARLSBAD...MOVING NORTH AT 35 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... MALAGA... RURAL AREAS AROUND MALAGA... LOVING... A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING. DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3203 10423 3202 10373 3286 10382 3280 10431 $$
2 follow-up statements
000 WWUS54 KMAF 232328 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 626 PM CDT FRI MAR 23 2007 NMC015-240015- /O.CON.KMAF.SV.W.0032.000000T0000Z-070324T0015Z/ EDDY NM- 526 PM MDT FRI MAR 23 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EASTERN EDDY COUNTY... AT 521 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING PENNY HAIL 5 MILES SOUTH OF CARLSBAD JUST EAST OF THE AIRPORT. THIS STORM IS ALSO CAPABLE OF DAMAGING WINDS IN EXCESS OF 60 MPH AND VERY HEAVY RAIN. ANOTHER SEVERE STORM WAS LOCATED 8 MILES SOUTH OF MALAGA...OR ABOUT 22 MILES SOUTHEAST OF CARLSBAD... MOVING NORTH AT 35 MPH. SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...MALAGA...LOVING...OTIS AND CARLSBAD. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3203 10423 3202 10373 3286 10382 3280 10431 $$
000 WWUS54 KMAF 232341 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 638 PM CDT FRI MAR 23 2007 NMC015-240015- /O.CON.KMAF.SV.W.0032.000000T0000Z-070324T0015Z/ EDDY NM- 538 PM MDT FRI MAR 23 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT FOR EASTERN EDDY COUNTY... AT 534 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE IN LA HERTA. OTHER MULTIPLE HAIL REPORTS HAVE BEEN RECEIVED FROM THE CARLSBAD AREA. ALSO HEAVY RAIN IS OCCURRING ACROSS EDDY COUNTY AND IN THE CARLSBAD AREA. LOCAL FLOODING OF ROADS IS LIKELY. OTHER SEVERE STORMS ARE LOCATED NEAR MALAGA...AND SOUTH OF CARLSBAD...MOVING NORTH AT 35 MPH. SOME LOCATIONS AFFECTED BY THE THE SEVERE THUNDERSTORM INCLUDE...LOVING...OTIS AND CARLSBAD. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING. TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3203 10423 3202 10373 3286 10382 3280 10431 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 23, 2:22 PM MDT, 2 hours 53 minutes earlier.
Area forecast discussion, Mar 23, 2:22 PM MDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007
.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.
&&
21/99Hazardous weather outlook, Mar 23, 1:27 PM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 227 PM CDT FRI MAR 23 2007 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-241930- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR- REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND- GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA- PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL- GUADALUPE MOUNTAINS- 227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT. ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS. HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE. THIS WILL ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS... JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR THIS AREA UNTIL 300 PM CDT SATURDAY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND LOWER TRANS PECOS. AS THE ACTIVITY SPREADS NORTH THROUGH SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS. HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN... AND SOUTHEAST NEW MEXICO PLAINS. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Mar 23, 4:36 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
536 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TORNADO 16 WNW LOVINGTON 33.03N 103.61W
03/23/2007 LEA NM TRAINED SPOTTER
&&
74Local storm report, Mar 23, 4:40 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
540 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL MARATHON 30.21N 103.24W
03/23/2007 E0.75 INCH BREWSTER TX PUBLIC
&&
74Local storm report, Mar 23, 4:43 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0538 PM HAIL MARATHON 30.21N 103.24W
03/23/2007 E0.88 INCH BREWSTER TX PUBLIC
BROADCAST MEDIA RELAYED REPORT OF NICKEL HAIL IN
MARATHON.
&&
74Special weather statement, Mar 23, 4:46 PM MDT, 29 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 546 PM CDT FRI MAR 23 2007 NMZ028-232345- EDDY COUNTY PLAINS- 446 PM MDT FRI MAR 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN EDDY COUNTY. A STRONG THUNDERSTORM WAS LOCATED 8 MILES EAST OF LOVING AT 446 PM MDT...MOVING NORTH AT 35 MPH. THIS WILL MOVE ACROSS HIGHWAY 128 AND HIGHWAY 31. THIS STORM IS CAPABLE OF PRODUCING HAIL...GUSTS TO 55 MPH AND HEAVAY RAIN. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FRIDAY EVENING.
Local storm report, Mar 23, 5:09 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI MAR 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM TORNADO 10 N MCDONALD 33.29N 103.32W
03/23/2007 LEA NM TRAINED SPOTTER
TORNADO TOUCHED DOWN WEST OF TATUM AND NORTH OF MCDONALD.
&&
74Special weather statement, Mar 23, 5:09 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT FRI MAR 23 2007 TXZ074-240015- DAVIS/APACHE MOUNTAINS AREA- 609 PM CDT FRI MAR 23 2007 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL JEFF DAVIS COUNTY. TWO STRONG THUNDERSTORMS WERE LOCATED IN CENTRAL JEFF DAVIS COUNTY. ONE STRONG STORM WAS LOCATED 3 MILES EAST OF STATE HIGHWAY 118...ABOUT 20 MILES NORTH OF MCDONALD OBSERVATORY. ANOTHER STRONG STORM WAS LOCATED 5 MILES WEST OF MCDONALD OBSERVATORY. BOTH STORMS WERE MOVING NORTH AT 35 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING FOR SOUTHEAST NEW MEXICO. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 9:26 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Mar 23, 3:50 AM MDT | Severe Thunderstorm Warning | MAF | Lea | 55 min |
| Mar 23, 10:03 AM MDT | Flash Flood Watch | MAF | Eddy, Lea | 19 hr |
| Mar 23, 1:19 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 56 min |
| Mar 23, 2:12 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| Mar 23, 3:12 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 63 min |
| Mar 23, 3:42 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 63 min |
| Mar 23, 4:28 PM MDT | Tornado Warning | MAF | Lea | 62 min |
| Mar 23, 5:28 PM MDT | Tornado Warning | MAF | Lea | 37 min |
| Mar 23, 5:48 PM MDT | Flash Flood Warning | MAF | Eddy | 5 hr |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.